Start Submission Become a Reviewer

Reading: Glibenclamide or captopril, inaccurate medication identity with clinical implications: A cas...

Download

A- A+
Alt. Display

Case Reports

Glibenclamide or captopril, inaccurate medication identity with clinical implications: A case report

Authors:

P. Ranasinghe ,

University of Colombo, LK
About P.
Department of Pharmacology, Faculty of Medicine
X close

D. M. D. P. Chandrasiri,

University of Colombo, LK
About D. M. D. P.
Department of Pharmacology, Faculty of Medicine
X close

A. Kularathna,

National Hospital of Sri Lanka, LK
X close

A. H. N. Fernando

National Hospital of Sri Lanka, LK
X close

Abstract

Background: Medication errors are known to occur during prescribing, transcribing, dispensing, administration and monitoring. Look-alike medications can be an important cause of dispensing errors. We report a case of a look-alike medication error occurring in a patient presenting with hypoglycaemia.

 

Case presentation: A 68-year-old female with a past history of rheumatic heart disease on warfarin, carvedilol and captopril, presented to hospital with three episodes of reduced level of consciousness. Hypoglycaemia was identified as the cause of the patient's episodic reduction in the level of consciousness and investigations were commenced. During the hospital stay her all usual medications were continued from the hospital ward, while carvedilol was substituted with verapamil to minimize hypoglycaemic unawareness. After hospital admission the patient did not develop any further episodes. All her investigations including fasting blood glucose, HbAlc, and prolonged fasting test were within normal limits. Detailed evaluation of the patient's medication history, laboratory evaluation of the medications and root-causes analysis confirmed that the identical appearance of both captopril and glibenclamide (colour, shape and size) and similarities in the two containers of the medications was responsible for a dispensing error at the local hospital pharmacy. In light of cases similar to our patient, preventive strategies to reduce look-alike dispensing errors need to be customised and tailor-made depending upon the requirements of the local hospital setting.

 

Conclusions: As highlighted in the present case, clinicians need to be vigilant and consider medication errors in the differential diagnosis, especially when other possible causes have been reasonably eliminated.
How to Cite: Ranasinghe, P., Chandrasiri, D.M.D.P., Kularathna, A. and Fernando, A.H.N., 2022. Glibenclamide or captopril, inaccurate medication identity with clinical implications: A case report. Sri Lanka Journal of Diabetes Endocrinology and Metabolism, 12(1), pp.50–55. DOI: http://doi.org/10.4038/sjdem.v12i1.7438
Published on 28 Jun 2022.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus